Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2017, 8:15 PM CDT for Gove County, Logan County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2017, 8:15 PM CDT (01:15 UTC)
- Expired
- May 15, 2017, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 923 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
287
WUUS53 KGLD 160115
SVRGLD
KSC063-109-160200-
/O.NEW.KGLD.SV.W.0045.170516T0115Z-170516T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
815 PM CDT MON MAY 15 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Logan County in west central Kansas...
Northwestern Gove County in west central Kansas...
* Until 900 PM CDT
* At 814 PM CDT, a severe thunderstorm was located 6 miles west of
Scott State Lake, moving northeast at 60 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public. At 808 pm CDT...two inch hail was reported in
Marienthal.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Oakley, Grainfield, Grinnell, Monument and The Monument Rocks.
This includes Interstate 70 in Kansas between mile markers 76 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10100 3913 10045 3870 10083 3870 10116
TIME...MOT...LOC 0114Z 208DEG 53KT 3865 10103
HAIL...2.00IN
WIND...60MPH
$$
Husted2 follow-up statements
737
WWUS53 KGLD 160133
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
833 PM CDT MON MAY 15 2017
KSC063-109-160200-
/O.CON.KGLD.SV.W.0045.000000T0000Z-170516T0200Z/
Logan KS-Gove KS-
833 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN LOGAN AND NORTHWESTERN GOVE COUNTIES...
At 832 PM CDT, a severe thunderstorm was located 11 miles north of
Scott State Lake, moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Oakley, Grainfield, Grinnell and The Monument Rocks.
This includes Interstate 70 in Kansas between mile markers 76 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10094 3913 10045 3877 10077 3875 10092
3884 10105
TIME...MOT...LOC 0132Z 210DEG 45KT 3884 10088
HAIL...1.75IN
WIND...60MPH
$$
Husted890
WWUS53 KGLD 160140
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
840 PM CDT MON MAY 15 2017
KSC063-109-160200-
/O.CON.KGLD.SV.W.0045.000000T0000Z-170516T0200Z/
Logan KS-Gove KS-
840 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN LOGAN AND NORTHWESTERN GOVE COUNTIES...
At 840 PM CDT, a severe thunderstorm was located 12 miles south of
Oakley, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oakley, Grainfield and Grinnell.
This includes Interstate 70 in Kansas between mile markers 76 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10090 3913 10045 3888 10067 3885 10085
3893 10096
TIME...MOT...LOC 0140Z 208DEG 53KT 3895 10081
HAIL...1.00IN
WIND...60MPH
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:54 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 15, 5:54 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 454 PM MDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM MDT Mon May 15 2017 Scattered strong to severe thunderstorms are expected to quickly develop after about 4 pm mdt this afternoon as a weather disturbance moves in from the south-southwest and interacts with the dryline. The activity is expected to move toward the northeast and should be out of the area around 11 pm mdt. Clouds will quickly decrease behind the thunderstorms. Southerly winds will remain in the breezy category overnight keeping modest low level moisture in the area. Low temperatures will remain mild for this time of year with upper 40s to low 50s in far eastern Colorado, mid 50s to low 60s east of the state line. Variable winds under 10 mph expected for much of the morning Tuesday before establishing a south to southeast component at 10 to 20 mph by mid afternoon. 850mb temperatures cool about 5F across the area supporting highs in the mid 70s to around 80 in far eastern Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some severe, are possible during the mid to late afternoon hours through evening for much of the area. .LONG TERM...(Tuesday night through Monday) Issued at 211 PM MDT Mon May 15 2017 For Tuesday night, the dry line is anticipated to be further west than previously forecast, sharpening over the eastern portion of the forecast area before progressing east. A surface low moves across the region with deep layer shear increasing to values exceeding 40 knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid level lapse rates favor severe thunderstorm development along the dry line into the evening hours. The main threats with these storms will be very large hail (2 inches in diameter or greater) and strong winds. A tornado cannot be ruled out. Meanwhile, the first of two upper closed lows advances from the desert southwest and across the High Plains Tuesday night. This negatively tilted trough and cold front bring additional shower and thunderstorm chances to the area, moving from west to east. Precipitation chances associated with the aforementioned low continue into Wednesday. Severe potential decreases with reduced parameters in between the two systems pegged to impact the long term period. A brief dry period is expected midday Wednesday due to a shortwave ridge overhead. Models begin to diverge on Thursday and Friday with the handling of the second (primary) upper closed low. As this system digs across the northern desert southwest and enters the High Plains, it generates shower and thunderstorm chances late Wednesday through Friday. At this time it appears the better severe threat should be east/south of the forecast area. Hope to have a better idea of what will come out of this system in the coming days as differences are resolved. Conditions dry out over the weekend as the upper system exits and heads towards the Great Lakes. There are some lingering chances into Saturday, but it's not clear if that or the dry solution will pan out. Depends on how quickly the disturbance leaves the area. Westerly flow develops aloft on Monday. Temperatures cool for the first part of the period, from the 70s on Wednesday to the 50s/low 60s on Friday. Highs rebound over the weekend and are back in the 70s on Monday. Low temperatures fall from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday night before warming this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 454 PM MDT Mon May 15 2017 For KGLD...Mainly VFR conditions thru the forecast period. There is a chance for thunderstorms that may bring conditions down due to hail and heavy rain thru 02z-03z Tuesday. Winds SSW 15-30kts thru 12z Tuesday...then WNW around 10kts thru 17z then becoming SE 5-10kts. LLWS 07z-12z 180@55kts. For KMCK...Mainly VFR conditions thru the forecast period. There is a chance for thunderstorms that may bring conditions down due to hail and heavy rain thru 06z Tuesday. Winds SSE 15-30kts thru 10z Tuesday...then SSW around 10kts thru 17z then becoming SE 5-10kts. LLWS 06z-12z 190@35-45kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, May 15, 11:35 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Mon May 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected from mid afternoon through the evening hours generally along and east of a line from Benkelman Nebraska to Burlington and Cheyenne Wells Colorado. Large hail, damaging winds over 60 mph and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Another round of severe thunderstorms is expected across the eastern half of the area from late Tuesday afternoon into the overnight hours. The best chance for severe weather will be roughly along and east of a line from Oakley to Atwood to Stratton Nebraska. Very large hail, 2 inches in diameter or greater, along with damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 4 PM MDT (5 PM CDT).
In the hours before
Special weather statement, May 15, 7:48 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Goodland KS 648 PM MDT MON MAY 15 2017 KSZ001-013-160100- Sherman KS-Cheyenne KS- 648 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND NORTH CENTRAL SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 700 PM MDT/800 PM CDT/... At 648 PM MDT/748 PM CDT/, Doppler radar was tracking a strong thunderstorm 13 miles north of Goodland, moving northeast at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wheeler. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for northwestern Kansas. LAT...LON 3942 10174 3954 10192 3981 10169 3964 10143 TIME...MOT...LOC 0048Z 220DEG 37KT 3954 10177 Husted
Local storm report, May 15, 7:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL LYDIA 38.28N 101.29W
05/15/2017 M1.50 INCH WICHITA KS TRAINED SPOTTER
0645 PM HAIL LYDIA 38.28N 101.29W
05/15/2017 M1.50 INCH WICHITA KS TRAINED SPOTTER
A MIX OF AN INCH TO 1.50 INCHES
0645 PM HAIL LYDIA 38.28N 101.29W
05/15/2017 M1.50 INCH WICHITA KS TRAINED SPOTTER
&&
JNLocal storm report, May 15, 8:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST MCCOOK 40.20N 100.62W
05/15/2017 M53 MPH RED WILLOW NE ASOS
&&
JNSpecial weather statement, May 15, 8:06 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
806 PM CDT MON MAY 15 2017
KSZ001-002-160115-
Rawlins KS-Cheyenne KS-
806 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND
SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 815 PM
CDT...
At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Bird City, or 19 miles east of St. Francis, moving
northeast at 70 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bird City, McDonald and Beardsley.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3967 10114 3957 10146 3957 10149 3971 10159
3989 10124
TIME...MOT...LOC 0105Z 240DEG 62KT 3968 10145
HustedSpecial weather statement, May 15, 8:11 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Goodland KS 811 PM CDT MON MAY 15 2017 KSZ003-015-160130- Sheridan KS-Decatur KS- 811 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND EASTERN DECATUR COUNTIES UNTIL 830 PM CDT... At 811 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of Dresden to 7 miles east of Selden. Movement was northeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Dresden, Leoville and Kanona. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3992 10038 3948 10024 3941 10051 3972 10058 TIME...MOT...LOC 0111Z 232DEG 25KT 3970 10050 3951 10044 Husted
Local storm report, May 15, 8:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL MARIENTHAL 38.49N 101.21W
05/15/2017 E2.00 INCH WICHITA KS PUBLIC
PING PONG BALL SIZE HAIL AND HEN EGG SIZE HAIL. DAMAGED
SCREEN DOOR ON HOUSE.
&&
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:07 PM CDT | Special Weather Statement | GLD | Sherman | 23 min |
| May 15, 7:17 PM CDT | Special Weather Statement | GLD | Norton | 13 min |
| May 15, 7:20 PM CDT | Special Weather Statement | GLD | Norton | 10 min |
| May 15, 7:29 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
| May 15, 7:32 PM CDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 15, 7:34 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| May 15, 7:41 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 49 min |
| May 15, 7:46 PM CDT | Special Weather Statement | GLD | Decatur | 14 min |
| May 15, 7:48 PM CDT | Special Weather Statement | GLD | Cheyenne | 12 min |
| May 15, 8:06 PM CDT | Special Weather Statement | GLD | Rawlins | 9 min |
| May 15, 8:11 PM CDT | Special Weather Statement | GLD | Decatur | 19 min |
| May 15, 8:22 PM CDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| May 15, 8:31 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 3 hr |
| May 15, 8:35 PM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 15, 8:36 PM CDT | Special Weather Statement | GLD | Thomas | 9 min |
| May 15, 8:45 PM CDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| May 15, 8:46 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 29 min |
| May 15, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| May 15, 10:02 PM CDT | Special Weather Statement | GLD | Norton | 28 min |
| May 15, 10:18 PM CDT | Special Weather Statement | GLD | Rawlins | 27 min |
| May 16, 5:04 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 26 min |
| May 16, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 39 min |
| May 16, 5:41 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 37 min |
| May 16, 6:16 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.